Health officials across the country are investigating an outbreak of fungal meningitis that has resulted in eight deaths. As of Monday, October 8th, there have been 105 reported cases in nine states. The outbreak has been linked to steroid injections from the New England Compounding Center (NECC) in Framingham, Massachusetts. The steroid, methylprednisolone acetate, is generally given as spinal epidural injections to alleviate lower back pain. The New England Compounding Center reported that 17,676 vials of the drug were shipped to 76 facilities in 23 states including California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia. Texas officials have confirmed that at least two Texas health care facilities received the tainted drug, including Texas Health Harris Methodist Hospital Southlake and Dallas Back Pain Management. At this time, there have been no confirmed cases of fungal meningitis in Texas. A spokesman for The Center for Disease Control and Prevention (CDC) reported that it is not possible to know how many cases there will be, but that an estimated 13,000 patients may have been exposed to the tainted spinal steroid injections.
Meningitis is an inflammation of the protective membranes covering the brain and spinal cord. There are different types of meningitis including bacterial, viral and fungal. The severity and treatment depend on the type of meningitis, so it is important for medical professionals to identify the specific cause of each case. Symptoms include headache, fever, nausea, stiffness of the neck, confusion, dizziness and sensitivity to bright lights. Fungal meningitis is not contagious and cannot be spread from one person to another.
On September 26th, NECC recalled three lots of the methylprednisolone acetate single dose vials linked to the outbreak. On October 4, 2012, out of an abundance of caution, the CDC and FDA recommended that all health care professionals cease use and remove from their pharmaceutical inventory any product produced by the New England Compounding Center, located at 697 Waverly Street in Framingham, MA. On October 6, 2012, NECC expanded the recall to include all products compounded at and distributed from the NECC’s Framingham facility. The company has completely shut down operations and is working with health officials to determine the source of the contamination.
This outbreak raises concerns over the sterility and safety of compounding pharmacies and the products they produce and distribute. Compounding pharmacies combine, mix, or alter ingredients to create customized medications that meet the specific needs of individual patients. The medications, creams and solutions created by compounding pharmacies are not approved by the FDA and have not been tested by the FDA for safety and effectiveness. According to David G. Miller, executive vice president of the International Academy of Compounding Pharmacists, the number of compounding pharmacies has grown from 5,000 in 2009 to more than 7,500 today. The current meningitis outbreak is not the first time the safety of compounded products has been questioned. In 2005, two patients were blinded and several others suffered permanent vision damage after using a compounded product that was contaminated with bacteria after cataract surgery. In 2006, three patients died from contaminated a compounded solution that was used to paralyze the heart during open-heart surgery. In 2007, three patients died after being given drugs that were incorrectly mixed resulting in a toxic dosage. In 2011, nine patients died after contracting bacterial infections from contaminated intravenous supplements mixed by a compounding pharmacy.